Response to Comment on O’Brien et al. Hormonal Contraception and Risk of Thromboembolism in Women With Diabetes. Diabetes Care 2017;40:233–238
We would like to thank Dr. Braillon for his thoughtful letter (1) and for his enthusiasm regarding our work (2). His point is well taken that the incidence of thromboembolism among women with diabetes using the contraceptive patch was greater than 1 per 100 woman-years and would therefore meet the European Union’s definition of a “common” adverse event.
We agree with Dr. Braillon that women with diabetes should be encouraged to consider intrauterine or subdermal contraception and be cautioned about the risk of thromboembolism among women using the contraceptive patch. However, we also recognize that the best contraceptive for any given woman is the one she wants to use and feels best meets her life circumstances. As some women are not interested in intrauterine or subdermal contraception, the risk of thromboembolism due to other hormonal contraceptives must be framed in the context of the risks of an undesired pregnancy. For women with risk factors for thrombosis, the risk of thrombosis during pregnancy and the postpartum period is always substantially higher than the risk of thrombosis with any hormonal contraceptive, including the contraceptive patch (3,4).
Funding. This research was funded by a Clinical Science and Epidemiology Award from the American Diabetes Association (1-13-CE-31).
Duality of Interest. No potential conflicts of interest relevant to this article were reported.
- © 2017 by the American Diabetes Association.
Readers may use this article as long as the work is properly cited, the use is educational and not for profit, and the work is not altered. More information is available at http://www.diabetesjournals.org/content/license.